We exist to improve the lives
of everyone affected by epilepsy

Doctors warned over fatal side-effects of medication

3 December, 2002

Sixty-five children in the UK have died due to the side effects of anti-epileptic drugs between 1964 and 2000, according to research published in the Archives of Disease in Childhood.

Researchers from the University of Nottingham studied all deaths in the UK where a suspected adverse drug reaction (ADR) had been reported as a possible cause of death. Of the 331 cases investigated, in 65 deaths AEDs were implicated. The individual drug most frequently mentioned was sodium valproate (31 deaths).

Lead author Professor Imti Choonara called for doctors to be more aware of the risks, adding that more research is needed:

"Health professionals need to be aware of the risk of ADRs in children. Studies are required to assess the risk–benefit of medicines, and the pharmaceutical industry, drug regulatory authorities, and the Department of Health need to work with paediatricians and paediatric clinical pharmacists to ensure that such data are collected.

"Prospective studies of the risk–benefit of new anticonvulsants in children with epilepsy... are needed to ensure that children receive optimal therapy."

A spokesman for Epilepsy Action commented:

"The chances of a child dying from an adverse reaction to their AEDs are extremely rare. However, parents who have any fears or questions about the AEDs that have been prescribed to their children should discuss these with their doctor. They should not take their children off medication without medical supervision - this could present a higher risk to the child."